Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Lubbock, TX

October 5, 2002Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 5, 2002, 8:49 PM CDT for Terry County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2002, 8:49 PM CDT (01:49 UTC)
Expired
Oct 5, 2002, 9:15 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS54 KLUB 060149
SVRLBB
TXC445-060215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SAT OCT 5 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES BROWNFIELD...

* UNTIL 915 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 3 MILES NORTHEAST OF BROWNFIELD...MOVING NORTHEAST AT 
  40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
  RURAL AREAS NORTHEAST OF BROWNFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED WITH THIS STORM. 
AT 843 PM THE TERRY COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE 
HAIL IN THE CITY OF BROWNFIELD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3319 10235 3306 10220 3306 10208 3339 10208
          3340 10221

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:55 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Oct 5, 2:55 PM CDT, 5 hours 54 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT SAT OCT 5 2002

FRONT RETURNING AS A WARM FRONT ALONG A LINE FROM NEAR KSJT TO NORTH
OF KMAF. 850 MB POSITION OF FRONT IS FARTHER NORTH OVER THE SOUTH
PLAINS OR SOUTHERN PANHANDLE. RICH MOISTURE TO OUR SOUTHEAST WITH
850 DEWPOINTS FROM 10 TO 15 DEG C FROM KMAF TO KDRT. THIS MOISTURE
WILL RETURN TONIGHT WITH LOW LEVEL WARM AIR/MOISTURE ADVECTION
WITH WIDESPREAD STRATUS EXPECTED WITH MILDER OVERNIGHT TEMPERATURES.
A FEW SHOWERS WILL BE POSSIBLE...BUT BETTER CHANCES WILL COME
SUNDAY.

SHORTWAVE WILL MOVE ACROSS NORTHERN PLAINS TOWARD THE GREAT LAKES. A
COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TOMORROW...LIKELY
REACHING THE SOUTHERN PANHANDLE MID MORNING...AND CLEARING THE
SOUTHERN COUNTIES MID TO LATE AFTERNOON. SOME SHOWER ACTIVITY
EXPECTED ALONG THE FRONT BUT PERHAPS LIMITED COVERAGE. BETTER
MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE SOUTHERN HALF OF
THE AREA WHICH WILL COINCIDE NEAR MAX HEATING IN THOSE LOCALES. WILL
GO WITH 50 PCT SOUTH AND LOWER CHANCE POPS FARTHER NORTH. SOME DRIER
AIR WILL TRY TO FILTER IN FROM THE NORTHEAST BEHIND THE FRONT SUNDAY
NIGHT. WINDS BECOME EAST AND SOUTHEAST ON MONDAY AS MOISTURE AGAIN
ADVECTS NORTHWEST AHEAD OF SOUTHWEST LOW MOVING EAST NEAR SOUTHERN
AZ. WILL INCREASE POPS TO GOOD CHANCE MONDAY AND TUESDAY AS THIS
SYSTEM APPROACHES WITH BACKING LOW LEVEL WINDS AND MOIST ADVECTION.
THEN ZONAL FLOW UNTIL FRIDAY OR SATURDAY...WHEN NEXT SOUTHERN STREAM
WAVE WILL BRING CHANCE OF SHOWERS/THUNDER. PRELIMS FOLLOW.

FRIONA      52/65/42/67  -414
TULIA       54/67/44/68  -414
LUBBOCK     57/71/48/70  1414
BROWNFIELD  58/76/50/73  1514
CHILDRESS   55/70/48/72  1313
ASPERMONT   59/79/53/76  3533

.LUB...NONE.

JAMES
Hazardous weather outlook, Oct 5, 6:00 AM CDT, 14 hours 49 minutes before
TXZ021>044-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SAT OCT 5 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT THAT
WILL MOVE INTO THE SOUTH PLAINS AREA ON SUNDAY. A FEW STORMS MAY
APPROACH SEVERE LEVELS.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS AN
UPPER LEVEL LOW MOVES EASTWARD FROM THE SOUTHERN ROCKIES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:16 PM CDTSevere Thunderstorm WarningLUBGarza29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.